Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jan 14, 2005, 5:40 AM EST for Rockland County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut; Bergen County, New Jersey. It was in force for 135 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2005, 5:40 AM EST (10:40 UTC)
- Expired
- May 29, 2005, 6:30 PM EDT
- In force
- 135 days
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Greater Bridgeport Planning Region, CT, Bergen County, NJ, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 55 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 14, 4:40 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 141040
SVROKX
NJC003-NYC087-141115-
/X.NEW.KOKX.SV.W.0003.050114T1040Z-050114T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
540 AM EST FRI JAN 14 2005
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKLAND COUNTY IN SOUTHEAST NEW YORK.
BERGEN COUNTY IN NORTHEAST NEW JERSEY.
* UNTIL 615 AM EST.
* AT 539 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FAHNESTOCK STATE PARK TO MONSEY TO HAWTHORNE...AND MOVING EAST
AT 35 MPH. THESE THUNDERSTORMS ARE PRODUCING LITTLE
LIGHTNING...BUT ARE EXPECTED TO PRODUCE DAMAGING WINDS
* SEVERE THUNDERSTORMS WILL BE...
NEAR MONSEY BY 545 AM EST.
NEAR PEARL RIVER BY 550 AM EST.
NEAR UPPER NYACK BY 555 AM EST.
NEAR FORT LEE BY 600 AM EST.
THE TOWNS OF FRANKLIN LAKES...HILLBURN...MONTEBELLO...WYCKOFF...
WESLEY HILLS...ALLENDALE...VIOLA...THIELLS...MIDLAND PARK AND AIRMONT
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS...AND ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4131 7400 4114 7422 4101 7424 4083 7398
4107 7390 4126 7397
$$
EKSTER1 follow-up statement
000 WUUS51 KOKX 292203 RRA SVROKX CTC001-NYC119-292230- /O.NEW.KOKX.SV.W.0003.050529T2157Z-050529T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED...RETRANSMITTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 557 PM EDT SUN MAY 29 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTCHESTER COUNTY IN SOUTHEAST NEW YORK. FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT. * UNTIL 630 PM EDT. * AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW CANAAN TO NORTH GREENWICH...AND MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR WESTPORT BY 610 PM EDT. NEAR FAIRFIELD BY 615 PM EDT. NEAR DARIEN BY 620 PM EDT. THE TOWNS OF ARMONK AND WESTON ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4123 7342 4117 7385 4094 7343 4100 7300 $$ MPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 14, 3:25 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 14, 3:25 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
325 AM EST FRI JAN 14 2005
.SHORT TERM (THROUGH SAT NIGHT)...
UPDATE...HAVE DECIDED TO ISSUE WIND ADVISORY FOR
LI/NYC/ESSEX/UNION/HUDSON. JFK CURRENTLY SUSTAINED AT 30 KT.
GRANTED...THEY ARE RIGHT ON THE WATER...BUT OTHER AREAS NEAR THE
WATER ARE PROBABLY PUSHING AS WELL.
---
HIGHLY ANOMALOUS BOUNDARY LAYER THETA-E VALUES THIS MORNING WITH
TEMPS/DEWS 30F ABOVE NORMAL ATTM. AMAZING LLJ IN PLACE WITH 75KT AT
2 KFT ON OK VWP.
WARM SECTOR HAS EXPLODED OVER NEW JERSEY AS OF 07Z...AND MODELS ARE
NOT HANDLING THIS. MOST OF JERSEY...EVEN UP TO NY BORDER WITH ORG
COUNTY ARE NOW 60-66F WITH DEWS IN THE UPPER 50S TO AROUND 60. WITH
FRONT SLAMMING INTO THIS AIRMASS THIS MORNING...WE COULD SEE SOME
SEVERE WEATHER.
RIGHT NOW...HEALTHY INVERSION IS KEEPING STRONG LLJ AT BAY. STILL
CONTEMPLATING WIND ADV FOR COAST. LOOKS LIKE INVERSION IS HOLDING
STRONG ATTM...SO WONT ISSUE ATTM. HOWEVER...THIS COULD CHANGE OVER
NEXT HOUR OR TWO. ANY STRONG WINDS WILL MOSTLY BE WITH CONVECTION
AND WILL HANDLE WITH SHORT FUSE WARNINGS IF NEED BE.
OVERALL...EXPECT FRONT TO TRAVERSE REGION THIS MORNING FROM W TO E.
TEMPS TUMBLE THEREAFTER. LOTS OF PRECIP BEHIND FRONT...SO CHANGEOVER
TO SNOW INLAND LOOKS LIKELY BY 16-17Z OR SO. COULD SEE 1-2...ESP IN
THE HILLS. AT THE COAST...COULD SEE BRIEF CHANGEOVER...BUT NO ACCUM
LIKELY.
PWATS WILL RISE TO AROUND 1.50 THIS MORNING WITH ANOMALOUSLY HIGH
THETA-E AIRMASS IN PLACE. THIS SPELLS HVY RAIN WITH AND JUST IN
ADVANCE OF FRONT. MOST RAIN FALLS AFTER 12Z. WILL KEEP FLOOD WATCH
UP WHERE IT IS NOW. WILL CONSIDER PUTTING ONE UP FOR THE CITY AFTER
WATCHING RADAR TRENDS THROUGH 09Z. ISOLD AMOUNTS 2.
SEVERE WEATHER...POSSIBLE OVER NJ AND LWR HUD VLY 10Z THROUGH 13Z.
WARM SECTOR MORE INTENSE THAN MODEL PROGS. THIS MAKES INSTAB HIGHER
THAN WHAT MODELS SHOW. SPC IS WATCHING AREA...COORDINATED WITH THEM
AT 0715Z. WITH BOUNDARY LAYER LESS INVERTED OVER NJ/LWR HUD VLY DUE
TO MUCH HIGHER SFC THETA-E THAN PROGGED...CHANCES TO MIX LLJ DOWN
ARE NOW GREATER. SLIGHT CHANCE TOR THREAT WITH EXTREME LOW LEVEL
SHEAR. HOWEVER...IF SFC INVERSION HOLDS...TOR THREAT IS MINIMAL.
OVER CT/NYC/LI...SVR THREAT IS MUCH LESS SINCE SLY WINDS OFF OCEAN
IS MAINTAINING INVERSION NICELY. WILL SEE HOW PBL CHANGES HERE OVER
NEXT COUPLE HOURS.
FRONT SWEEPS OFFSHORE THIS AFTERNOON. COLDER TNGHT THROUGH SAT.
&&
.LONG TERM (SUN THRU THU)...
NO SIG CHANGES HERE. TOO MUCH IN SHORT TERM. DID HOWEVER TREND
COLDER MON-THURS WITH POLAR VORTEX THROWING VERY COLD AIR SOUTHWARD.
ECM HAS COASTAL LOW 12Z THURS. WONT BITE YET...BUT WILL WATCH.
&&
.AVIATION...VSBYS GENERALLY NOT TOO BAD RIGHT NOW ACROSS THE
REGION...WITH EXCEPTION OF KJFK WHERE THE TOWER IS IN THE STRATUS
DECK...AND KHPN. EXPECT MVFR TO BE THE RULE UNTIL ABOUT MIDDAY...
WITH STRONGER SHOWERS/TSTM? LOWERING TO IFR.
WINDS OFF THE DECK CONTINUE TO BE VERY STRONG WITH A LOW LEVEL JET
PRODUCING 65 TO 75 KT SOUTHWEST WINDS AT 2000 FT. ONLY THING KEEPING
THIS FROM MIXING DOWN EFFICIENTLY IS THE SURFACE BASED INVERSION.
HOWEVER...ANY MODERATELY STRONG CONVECTION THAT DEVELOPS MAY JUST BE
ENOUGH TO TRANSPORT UP TO 80% OF THIS DOWN TO THE SURFACE. HAVE
RECENTLY AMENDED TAFS TO UP WINDS ACROSS THE BOARD...BOTH PREVAILING
AND TEMPO GUSTS THIS MORNING...AS THE MORE ENTRENCHED THE WARM
SECTOR BECOMES...THE LESS OF A SURFACE INVERSION WE HAVE. TEMP/DEW
POINTS JUST TO OUR SOUTHWEST ARE NOW AS HIGH AS UPPER 60S/LOWER 60S.
THIS WOULD CHANGE THE SURFACE BASED INVERSION TO MORE OF A SURFACE
BASED ISOTHERMAL LAYER...ALLOWING FOR EASIER AND MORE EFFICIENT
TRANSPORT OF THE LOW LEVEL JET DOWN TO THE SURFACE. IF THIS AIRMASS
IS ABLE TO MAKE FURTHER INROADS ACROSS OUR AREA...THEN THE WIND
FORECASTS IN THE TAFS WILL HAVE TO BE STRENGTHENED FOR NYC AND
VICINITY...ESPECIALLY CONCERNING GUSTS. WHEN THE SQUALL LINE WITH
THE FRONT PROGRESSES THROUGH (AROUND OR JUST AFTER DAYBREAK)...IT
WILL BE REASONABLE TO EXPECT 40-45 KT GUSTS WITH EVEN MODERATE CELLS
ALONG THIS LINE.
AS FOR CIGS...THESE SHOULD IMPROVE AS THE FRONT APPROACHES...AND
SURFACE WINDS PICK UP. THE IFR OR WORSE WE SEE NOW...SHOULD PICK UP
TO GENERALLY MVFR WITH ISOLD IFR. VFR CIGS WITH AREAS OF MVFR WILL
PREVAIL THIS AFTERNOON...WITH ALL TERMINALS TRENDING TOWARD
UNLIMITED CIGS BY THE END OF THE DAY.
WE ARE PROBABLY LOOKING AT A GOOD DEAL OF TAF AMDS THIS MORNING AS
THIS SCENARIO UNFOLDS. BEST THING WILL BE TO CONTINUE TO MONITOR
CONDITIONS AND TO EXPECT CHANGES.
&&
.MARINE....GALES ON ALL WATERS...AS WE WILL SEE FREQUENT GUSTS TO AT
LEAST 35 TO 40 KTS. THIS SHOULD PERSIST THROUGH THE MORNING...BEFORE
WINDS...BOTH SUSTAINED AND GUSTS...START TO SLACKEN THIS AFTERNOON.
WE MAY STILL SEE GUSTS TO SMALL CRAFT ADVISORY CRITERIA ON THE OCEAN
INTO THIS EVENING...BUT THEN MUCH QUIETER CONDITIONS PREVAIL THROUGH
THE WEEKEND INTO THE START OF NEXT WEEK. AS FOR SEAS...IT WILL TAKE
SOME TIME FOR THE VERY ROUGH CONDITIONS TO SUBSIDE...ESPECIALLY ON
THE OCEAN. WE ARE LIKELY LOOKING AT A CONTINUATION OF ROUGH SEAS
INTO SATURDAY ON THE OCEAN.
&&
.HYDROLOGY...FLOOD WATCH CONTINUES PER SHORT TERM DISCUSSION ABOVE.
PONDING OF WATER IN URBAN AREAS IS ALSO LIKELY. NO PROBLEMS AFTER
FRI FOR THE NEXT SEVERAL DAYS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH...CTZ005-006-009-010.
NJ...FLOOD WATCH...NJZ002>005-011.
WIND ADVISORY TIL NOON...NJZ005-006-011.
NY...FLOOD WATCH...NYZ067>071.
WIND ADVISORY TIL NOON...NYZ072>081.
MARINE...GALE WARNING...ALL WATERS.
&&
PUBLIC...EKSTER
AVN/MARINE...JKHazardous weather outlook, Jan 13, 6:51 AM EST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 651 AM EST THU JAN 13 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-141235- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 651 AM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY REMAINS IN EFFECT THROUGH MID MORNING. A SLOW MOVING WARM FRONT TO THE SOUTH WILL BEGIN TO GATHER STEAM AND MOVE THROUGH THE FORECAST BY LATE THIS MORNING. THIS WILL RESULT IN IMPROVING VISIBILITIES AS THE WARMER AIR SCOURS OUT THE LOW-LEVEL COLD AIR. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OCEAN WATERS DUE TO A STRENGTHENING SOUTHERLY FLOW. SOUTHERLY WINDS ARE EXPECTED TO INCREASE TO 20 TO 25 KNOTS THIS EVENING WITH SEAS OF 7 TO 10 FT ...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT MOVES THROUGH THE TRI-STATE AREA FRIDAY MORNING WITH THE POTENTIAL FOR MODERATE TO HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS. POTENTIAL FOR A GALE WARNING EXISTS ON THE OCEAN WATERS FRIDAY ...WHILE A SMALL CRAFT ADVISORY MAY NEED TO BE RAISED FOR NEW YORK HARBOR AND LONG ISLAND SOUND. STRONG COLD ADVECTION OVER THE RELATIVELY WARMER WATERS WILL RESULT IN A GUSTY NORTHWEST FLOW FOLLOWING COLD FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jan 14, 4:12 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 412 AM EST FRI JAN 14 2005 CTZ005-009-NJZ002>006-011-NYZ067>076-141200- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-NORTHERN FAIRFIELD CT- NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT- SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ- 412 AM EST FRI JAN 14 2005 ...A FEW STRONG WIND GUSTS POSSIBLE EARLY THIS MORNING... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD THROUGH THE REGION BETWEEN 430 AND 7 AM. A FEW OF THESE THUNDERSTORMS COULD PRODUCE STRONG AND POSSIBLY DAMAGING WIND GUSTS UP TO 60 MPH. HEAVY RAIN WILL ALSO ACCOMPANY THE LINE...WHICH WILL MORE THAN LIKELY CAUSE URBAN AND POOR DRAINAGE FLOODING PROBLEMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 5:25 AM EST | Severe Thunderstorm Warning | OKX | Westchester | 136 days |
| Jan 14, 5:51 AM EST | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 136 days |
| Jan 14, 5:55 AM EST | Severe Thunderstorm Warning | OKX | Bronx, Kings, New York, Putnam, Queens, Richmond | 136 days |
| Jan 14, 5:05 AM EST | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 134 days |
Nearby
Severe Thunderstorm Warnings in New York, 2005Severe Thunderstorm Warnings in Connecticut, 2005Severe Thunderstorm Warnings in New Jersey, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.